Alert archive / Georgia / Tornado Warnings in 2017

Tornado Warning 50, NWS Jacksonville, FL

May 23, 2017Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 23, 2017, 2:34 PM EDT for Coffee County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 2:34 PM EDT (18:34 UTC)
Expired
May 23, 2017, 3:00 PM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 73 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:10 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WFUS52 KJAX 231834
TORJAX
GAC069-231900-
/O.NEW.KJAX.TO.W.0050.170523T1834Z-170523T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
234 PM EDT TUE MAY 23 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Central Coffee County in southeastern Georgia...

* Until 300 PM EDT
    
* At 234 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Willacoochee, moving northeast at 40
  mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Douglas around 250 PM EDT. 
  Broxton around 255 PM EDT. 
  West Green around 300 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3169 8288 3159 8263 3142 8298 3142 8305
      3145 8312
TIME...MOT...LOC 1834Z 234DEG 34KT 3145 8300 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NELSON
1 follow-up statement
450 
WWUS52 KJAX 231842
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
242 PM EDT TUE MAY 23 2017

GAC069-231900-
/O.CON.KJAX.TO.W.0050.000000T0000Z-170523T1900Z/
Coffee GA-
242 PM EDT TUE MAY 23 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR CENTRAL
COFFEE COUNTY...
    
At 242 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Douglas, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Douglas around 250 PM EDT. 
  West Green around 300 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3169 8288 3159 8263 3143 8295 3144 8301
      3149 8306
TIME...MOT...LOC 1842Z 236DEG 35KT 3149 8290 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 23, 2:00 PM EDT, 34 minutes earlier.

Area forecast discussion, May 23, 2:00 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
200 PM EDT Tue May 23 2017

...LOCALLY HEAVY RAINFALL AND ISOLATED SEVERE STORMS POSSIBLE
THROUGH WEDNESDAY...

.NEAR TERM.../THROUGH WEDNESDAY/...

Moist and unstable Southwest flow will continue this afternoon. A
500mb short wave is expected to pivot through SE GA later this
afternoon into this evening. As it does, it will help to further
destabilize the airmass, especially over SE GA, leading to continued
potential for strong to severe storms.

A cold front will move Southeast into SE GA late Wednesday. Out
ahead of this front, a prefrontal trough is expected to result in a
line of strong to severe storms sweeping SE across the region from
late Wednesday morning through Wednesday evening.

With expected cloud and rainfall coverage, temperatures will trend
above normal Tonight, and below normal on Wednesday.

&&

.SHORT TERM /Wednesday night through Friday/...
An upper level low will be dropping into the Mississippi River
Valley with the shortwave trough driving a cold front across the
forecast area overnight. Showers and thunderstorms, with locally
heavy rainfall, will move across the region overnight. The
precipitation/squall line should move offshore and south of the area
by sunrise with a westerly flow setting up behind the front.
Thursday will be a dry day with a 15 to 20 mph westerly flow and on
Thursday night and Friday high pressure will build in over the
region with clear and dry conditions. Low temperatures will be below
normal but with low relative humidity values during the afternoons
highs will be near to slight above normal.

.LONG TERM /Friday night through Wednesday/...
High pressure will move offshore through early next week with a
return flow and warming temperatures. As we get into early next week
should see a return to afternoon and evening thunderstorms along the
western edge of the ridge. The next frontal system begins to make
its approach on Tuesday with enhanced chances of precipitation
Tuesday night and Wednesday.

&&

.AVIATION...

Convection will increase in coverage this afternoon, with showers
and storms expected throughout this 18z taf period. Restrictions
will be expected along with gusty winds.

&&

.MARINE...

Waves of showers and storms will move across area waters through
Wednesday night, ahead of an approaching cold front. This front
will cross late Wednesday into Wednesday night. High pressure will
build from the West Thursday night into Friday. High pressure
will build to the Southeast over the weekend into early next
week.

Small craft advisory remains, nearshore waters may need to be
added starting Wednesday.

RIP CURRENTS: Low risk through Wednesday.

&&

.FIRE WEATHER...
Wet pattern in store for the next few days with GFS indicating a
range of .75 inches of rainfall in GA up to 3.00 inches near Trenton
through Thursday morning. The real question will, as usual, be the
localized precip pattern realized with train echoing thunderstorms
and whether they impact areas which really need it. Thursday is
looking like the next relatively dry afternoon with low RH values
and gusty winds. So will have to watch to see what the precipitation
pattern through Wednesday does to determine the threat level post
frontal on Thursday and again on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  61  79 /  70 100  40  10
SSI  72  84  68  80 /  70 100  50  10
JAX  71  85  65  83 /  70 100  50  10
SGJ  71  84  67  82 /  70  90  60  20
GNV  70  82  65  81 /  70 100  60  10
OCF  72  81  67  82 /  70  90  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 11 PM this evening to 2 PM EDT
     Thursday for Waters from Altamaha Sound GA to Fernandina
     Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
     St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
     to Flagler Beach FL from 20 to 60 NM.

&&

Sandrik/Struble
Hazardous weather outlook, May 23, 10:22 AM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1022 AM EDT Tue May 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241430-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1022 AM EDT Tue May 23 2017

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SE GA AND NE FL...

...SMALL CRAFT ADVISORY IN EFFECT FOR TONIGHT THROUGH THURSDAY
OUTER WATERS...

...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Tornado watch in effect for portions of inland SE GA and inland NE
FL.

Potential exists for strong to severe storms through Tonight.

Small craft advisory in effect for outer waters starting Tonight.

Widespread heavy rainfall possible Tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An unusually strong late season frontal system will continue to
bring multiple rounds of widespread rain Wednesday and Wednesday
night. There is a slight risk of severe thunderstorms for all of
southeast Georgia and northeast Florida through Wednesday evening.
Localized flooding...damaging wind gusts...isolated tornadoes...and
hail will be possible.

Additional widespread rainfall amounts of 2 to 4 inches will be
possible through Wednesday night.

A small craft advisory is in effect through Thursday afternoon.
The strongest winds are expected Wednesday night and a Gale
Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 23, 2:12 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
212 PM EDT TUE MAY 23 2017

FLZ020-231900-
Hamilton FL-
212 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
300 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Jasper, Jennings, Suwannee River State Park, Blue Springs and
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3053 8324 3062 8318 3059 8274 3043 8303
      3043 8307 3044 8308 3043 8312 3041 8316
      3039 8317 3041 8318 3042 8322 3046 8322
      3047 8324
TIME...MOT...LOC 1811Z 223DEG 31KT 3037 8325

NELSON
Special weather statement, May 23, 2:15 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
215 PM EDT TUE MAY 23 2017

GAZ132-231900-
Coffee GA-
215 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE COUNTY UNTIL 300
PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alapaha, or 9 miles west of Willacoochee, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Douglas, Broxton, Ambrose and West Green.

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8303 3164 8301 3166 8301
      3166 8300 3170 8300 3160 8270 3142 8303
      3142 8314 3143 8314 3146 8315
TIME...MOT...LOC 1815Z 227DEG 32KT 3138 8319

NELSON
Special weather statement, May 23, 2:17 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT TUE MAY 23 2017

GAZ150>152-231900-
Pierce GA-Ware GA-Brantley GA-
217 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE...CENTRAL
BRANTLEY AND EAST CENTRAL WARE COUNTIES UNTIL 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Braganza, or 10 miles south of Waycross, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Nahunta, Hickox, Braganza, Raybon and Fort Mudge.

LAT...LON 3134 8203 3119 8188 3101 8234 3101 8241
      3098 8241 3097 8245 3102 8250
TIME...MOT...LOC 1817Z 233DEG 34KT 3107 8233

NELSON
Special weather statement, May 23, 2:27 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
227 PM EDT TUE MAY 23 2017

GAZ153-154-165-166-231915-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
227 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN AND SOUTHWESTERN
GLYNN COUNTIES UNTIL 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 7 miles southwest of Woodbine, moving northeast at 35
mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Brunswick, Woodbine, Waverly, Jekyll Island, Tarboro, Dover Bluff and
Colesburg.

LAT...LON 3100 8139 3083 8181 3094 8190 3124 8167
      3107 8137
TIME...MOT...LOC 1827Z 230DEG 29KT 3087 8178

NELSON
Special weather statement, May 23, 2:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT TUE MAY 23 2017

GAZ164-231900-
Charlton GA-
228 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Folkston, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Folkston and Homeland.

LAT...LON 3082 8190 3082 8193 3083 8194 3082 8196
      3080 8196 3078 8197 3079 8202 3077 8201
      3076 8202 3069 8218 3078 8215 3079 8219
      3101 8199 3091 8192 3089 8189
TIME...MOT...LOC 1828Z 231DEG 35KT 3077 8214

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:15 PM EDTSpecial Weather StatementJAXCoffee45 min
May 23, 2:17 PM EDTSpecial Weather StatementJAXBrantley, Ware43 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningJAXCoffee39 min
May 23, 2:27 PM EDTSpecial Weather StatementJAXCamden48 min
May 23, 2:28 PM EDTSpecial Weather StatementJAXCharlton32 min
May 23, 2:36 PM EDTSevere Thunderstorm WarningJAXEchols39 min
May 23, 2:44 PM EDTTornado WarningJAXBrantley31 min
May 23, 2:50 PM EDTSpecial Weather StatementJAXClinch40 min
May 23, 2:52 PM EDTTornado WarningJAXBacon, Coffee, Jeff Davis23 min
May 23, 3:00 PM EDTSevere Thunderstorm WarningJAXClinch30 min
May 23, 3:00 PM EDTTornado WarningJAXEchols26 min
May 23, 3:07 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware53 min
May 23, 3:15 PM EDTTornado WarningJAXAppling, Bacon, Jeff Davis30 min
May 23, 3:18 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis42 min
May 23, 3:21 PM EDTSpecial Weather StatementJAXEchols39 min
May 23, 3:22 PM EDTSpecial Weather StatementJAXWayne23 min
May 23, 3:24 PM EDTSevere Thunderstorm WarningJAXBacon, Ware36 min
May 23, 3:30 PM EDTTornado WarningJAXAppling, Bacon, Ware30 min
May 23, 3:42 PM EDTSpecial Weather StatementJAXClinch48 min
May 23, 3:46 PM EDTSevere Thunderstorm WarningJAXCharlton18 min
May 23, 3:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware20 min
May 23, 3:55 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne35 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee48 min
May 23, 4:00 PM EDTSpecial Weather StatementJAXPierce60 min
May 23, 4:05 PM EDTTornado WarningJAXAtkinson, Coffee25 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Pierce, Ware48 min
May 23, 4:25 PM EDTTornado WarningJAXPierce, Wayne35 min
May 23, 4:28 PM EDTTornado WarningJAXBacon, Coffee, Ware32 min
May 23, 4:29 PM EDTSevere Thunderstorm WarningJAXCamden46 min
May 23, 4:36 PM EDTSevere Thunderstorm WarningJAXPierce, Ware27 min
May 23, 4:42 PM EDTTornado WarningJAXPierce, Wayne33 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon14 min
May 23, 4:55 PM EDTSpecial Weather StatementJAXGlynn50 min
May 23, 4:58 PM EDTSpecial Weather StatementJAXBrantley32 min
May 23, 5:08 PM EDTSpecial Weather StatementJAXAppling37 min
May 23, 5:10 PM EDTSpecial Weather StatementJAXAppling50 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn43 min
May 23, 5:19 PM EDTSpecial Weather StatementJAXWayne26 min
May 23, 5:50 PM EDTSevere Thunderstorm WarningJAXGlynn25 min
May 23, 6:11 PM EDTSpecial Weather StatementJAXAtkinson, Coffee49 min
May 23, 6:26 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee49 min
May 23, 6:32 PM EDTTornado WarningJAXAppling, Bacon, Coffee28 min
May 23, 6:58 PM EDTTornado WarningJAXAppling, Bacon, Wayne47 min
May 23, 7:17 PM EDTSpecial Weather StatementJAXJeff Davis28 min
May 23, 7:24 PM EDTSpecial Weather StatementJAXAtkinson36 min
May 23, 7:38 PM EDTTornado WarningJAXWayne24 min
May 23, 7:46 PM EDTTornado WarningJAXAtkinson, Bacon, Pierce, Ware29 min

Nearby

Tornado Warnings in Georgia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.